Home » Frequently asked Questions on Health » Which drugs should I take for treating TB?

Which drugs should I take for treating TB?

Q: I am a 28-year-old male. I am suffering from tuberculosis and have been on medication since the last 1.5 months. My liver function tests show an abnormal increase in the SGOT (157) and SGPT (284). I have been taking Liv 52 since I started the medication. I am physically fine. I have a good appetite and no symptoms of vomiting. What should I do now? Should I discontinue the medication or is there another medicine that I should start for this?

A:In a patient of TB with normal liver enzymes, all anti-tuberculous drugs may be used, but frequent monitoring of liver function tests is required. Anti-TB drugs, when given in doses as per the body weight, have the distinct advantage of efficacy with low drug toxicity. No modification of anti-TB treatment is necessary in patients with liver disease. A baseline liver function test and monthly monitoring may be required in alcoholics and patients with liver disease. Hepatotoxicity or liver damage with ATT is of three distinct types:

  1. An asymptomatic elevation of liver enzymes, up to four-fold rise, occurs frequently, and despite continuation of chemotherapy the levels revert back to normal.
  2. A dose related derangement in liver function tests, which can be checked by strictly adhering to the recommended doses adjusted for body weight, i.e. Rifampicin 10mg/kg, Isoniazid 5 mg/kg, Pyrazinamide 30-35 mg/kg. Particular attention should be paid to the dose of Isoniazid, which is often given in a dose of 300 mg in adults. This type of hepatotoxicity is due to the drugs or their toxic metabolites. The combination of Isoniazid and Rifampicin, given in corrected doses can cause jaundice, possibly related to hepatic enzyme induction by Rifampicin, when omission of either Isoniazid or Rifampicin is necessary. It has been suggested that a predominant rise in serum concentration of alkaline phosphatase and bilirubin is due to Rifampicin toxicity, whereas a predominant increase in transaminase levels may be due to Isoniazid, Rifampicin or both drugs.
  3. Hepatitis – fulminant hepatic failure can be caused by Isoniazid or Rifampicin or both. Although severe idiosyncratic reactions are rare, fatal hepatic failure secondary to Isoniazid and Rifampicin has been reported. Drug-induced hepatitis has a clinical syndrome similar to viral hepatitis and usually occurs within two months but may occur even after two months. Viral studies to rule out viral hepatitis should be undertaken and discontinuation of all drugs, which are hepatotoxictoxic to the liver, is mandatory. If viral aetiology is ruled out or tests for viral studies are not available, it is wise to presume an idiosyncratic reaction to Isoniazid or Rifampicin, and re-introduction of these drugs is not attempted. Anti-TB regimens containing streptomycin, ethambutol and other non-hepatotoxic drugs like aminoglycosides or quinolones may be considered. Please visit your doctor who shall examine you and advise the best course of action.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------